Statins and Liver Damage
Some people may develop liver-related side effects while taking statins. These may include hepatitis, jaundice, or an increase in liver enzymes. Possible symptoms of liver damage may include nausea, stomach pain, and yellowing of the skin or eyes. Notify your healthcare provider right away if you develop any of these symptoms. Your doctor will monitor your liver enzymes before you start taking statins and during treatment.
Do Statins Cause Liver Damage?As with all medications, a number of possible side effects can occur while taking statins. Some of these potential side effects can affect the liver. Reported problems may include:
- Increased liver enzymes
- Hepatitis (inflammation of the liver that can cause tiredness or a general feeling of illness)
- Jaundice (yellowing of the whites of the eyes or skin that can occur from liver damage)
- Fatty change in the liver
- Hepatoma (a type of liver cancer).
An increase in enzymes is by far the most common liver-related side effect of statins. The other side effects are much less common.
Statins and High Liver Enzymes
Healthcare providers measure liver enzymes to see if a person has liver damage; however, enzymes alone do not measure how well the liver is working. A number of things can increase liver enzymes, including:
- Certain medicines (such as antibiotics or certain anti-inflammatory medicines)
- Infections (such as mononucleosis or viral hepatitis)
Statins are also known to increase liver enzyme levels. This increase in enzymes usually does not cause any symptoms, except in rare cases. However, your healthcare provider will measure your liver enzyme levels prior to you starting a statin, about 12 weeks after you start, and then once or twice a year. He or she will also measure your liver enzyme levels if your dosage is increased.
If your liver enzymes are high, your healthcare provider may continue to test them on a more frequent basis. If they remain high, your healthcare provider may recommend lowering the dose of the statin or switching to another cholesterol medication. When a statin is stopped, the liver enzymes, in most cases, return to the pre-statin levels.